Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 462, NWS Norman, OK

August 19, 2021Jackson County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 19, 2021, 6:26 PM CDT for Jackson County, Tillman County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 6:26 PM CDT (23:26 UTC)
Expired
Aug 19, 2021, 7:00 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Jackson County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 15 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS54 KOUN 192326
SVROUN
OKC065-141-200000-
/O.NEW.KOUN.SV.W.0462.210819T2326Z-210820T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
626 PM CDT Thu Aug 19 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in southwestern Oklahoma...
  Northwestern Tillman County in southwestern Oklahoma...

* Until 700 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located near Tipton,
  moving southeast at 35 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Frederick, Tipton, Manitou, Elmer, Hollister, Humphreys and Hess. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3459 9927 3453 9883 3451 9883 3450 9879
      3431 9881 3425 9890 3439 9926 3441 9926
      3440 9928 3442 9929 3441 9930 3446 9937
TIME...MOT...LOC 2326Z 296DEG 31KT 3446 9918 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

WR
2 follow-up statements
045 
WWUS54 KOUN 192349
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
649 PM CDT Thu Aug 19 2021

OKC065-192359-
/O.CAN.KOUN.SV.W.0462.000000T0000Z-210820T0000Z/
Jackson OK-
649 PM CDT Thu Aug 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.

LAT...LON 3439 9921 3440 9921 3457 9912 3450 9881
      3446 9879 3445 9880 3432 9881 3430 9883
      3426 9894 3438 9922
TIME...MOT...LOC 2349Z 296DEG 31KT 3437 9896 

$$

OKC141-200000-
/O.CON.KOUN.SV.W.0462.000000T0000Z-210820T0000Z/
Tillman OK-
649 PM CDT Thu Aug 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL TILLMAN COUNTY...

At 649 PM CDT, a severe thunderstorm was located near Frederick,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Frederick, Tipton, Manitou and Hollister. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3439 9921 3440 9921 3457 9912 3450 9881
      3446 9879 3445 9880 3432 9881 3430 9883
      3426 9894 3438 9922
TIME...MOT...LOC 2349Z 296DEG 31KT 3437 9896 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WR
679 
WWUS54 KOUN 192356
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
656 PM CDT Thu Aug 19 2021

OKC141-200006-
/O.EXP.KOUN.SV.W.0462.000000T0000Z-210820T0000Z/
Tillman OK-
656 PM CDT Thu Aug 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TILLMAN COUNTY WILL
EXPIRE AT 700 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
gusty winds are still possible with this thunderstorm.

LAT...LON 3439 9921 3440 9921 3457 9912 3450 9881
      3446 9879 3445 9880 3432 9881 3430 9883
      3426 9894 3438 9922
TIME...MOT...LOC 2356Z 296DEG 31KT 3435 9891 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:23 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 19, 4:23 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
423 PM CDT Thu Aug 19 2021

...New UPDATE...

.UPDATE...
Issued at 423 PM CDT Thu Aug 19 2021

Sent a minor update to increase precipitation probabilities in
western portions of the area based on radar trends. Effective
shear is relatively weak and so only transient storm
organization/sustenance is expected. Although midlevel lapse
rates aren't particularly steep, CAPE profile is deep and could
support robust enough updrafts for strong wind gusts especially
when individual cells collapse, and small hail. An isolated
severe wind gust is possible, and would be the main convective
hazard today aside from lightning. Anomalous moisture and a
sizeable warm cloud depth will lead to locally heavy rainfall
amounts as well. Otherwise, the forecast is on track.

BRB

&&

.SHORT TERM...
(This evening through Friday)
Issued at 140 PM CDT Thu Aug 19 2021

Scattered showers and storms continue across central and southeast
portions of Oklahoma. This activity should gradually diminish this
evening.

Meanwhile, HREFs member suggest some isolated convection developing
this afternoon in the panhandles and moving east through the
evening. A diffuse dryline can be seen in surface obs and reflected
in satellite across the eastern panhandles--this will serve as a
focus for these afternoon storms (based on these observations, the
HRW FV3 appears to be an outlier, too far east). With an abundance
of instability (~2500 joules MLCAPE; 1200-1300 joules downdraft
CAPE) and marginal shear (up to 25 knots), an isolated strong to
severe storm is definitely possible. The caveat would be how long
storms can maintain. With the loss of daytime heating, storms likely
won't make it far into western Oklahoma (if at all). Will stick with
isolated 10 percent for our forecast.

A few models show some overnight showers and storms developing, but
without any distinct forcing confidence is low. Limiting PoPs to 20
percent.

A front is expected to approach northwest Oklahoma late tomorrow
afternoon, providing a focus for scattered thunderstorms again. With
a similar environment, we can expect a similar evolution with a
possibility for some strong to severe storms in the afternoon /
early evening in northwest Oklahoma (though coverage and confidence
are higher due to stronger and closer forcing), diminishing by late
evening with the loss of daytime heating. Compared to previous
forecasts, the front appears to push farther south giving better
confidence to increase PoPs above initializations in this area (in
addition, HREF members show decent agreement supporting this
scenario).

Additionally, abnormally high dewpoints will result in some
fairly miserable heat indices Friday afternoon, especially in
north central Oklahoma.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 140 PM CDT Thu Aug 19 2021

Low chances for showers and storms will linger into Saturday as the
front washes out. By Sunday an upper ridge builds in allowing
temperatures to start warming back to (or just above) normal levels
and keeping us dry. That pattern should persist through at least mid
week. After that, models start suggesting some upper level waves
impinging on our area as they move through, but there is little
agreement on how that looks. NBM gives low PoPs mid to late week
concentrated in northern parts of the forecast area.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Thu Aug 19 2021

Scattered showers, with isolated thunderstorms, across central and
southern Oklahoma will slowly shift east through the afternoon.
Expect ceilings to lift into VFR range for most sites by mid
afternoon and are expected to remain VFR for the most part
overnight. An outside chance for additional thunderstorms exists
this evening and overnight across western and perhaps central
Oklahoma, but chances are too low to include in the TAFs at this
time. Winds will remain from the south, veering slightly tomorrow
morning, especially across western Oklahoma.

&&

.UPPER AIR...
Issued at 147 PM CDT Wed Aug 18 2021

No upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  74  92  75 /  60  20  10  10
Hobart OK         90  74  95  74 /  40  20  10  10
Wichita Falls TX  89  74  95  76 /  50  20  10  10
Gage OK           90  71  96  69 /  20  20  20  20
Ponca City OK     87  73  94  72 /  30  20  20  30
Durant OK         85  74  92  74 /  70  20  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...08
Hazardous weather outlook, Aug 19, 11:50 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1150 AM CDT Thu Aug 19 2021

OKZ004>048-050>052-TXZ083>090-201145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1150 AM CDT Thu Aug 19 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Showers and thunderstorms will move across the region during afternoon
and evening and are expected to be more numerous across southern
and central Oklahoma. Some of the thunderstorms will produce
locally heavy rainfall, especially across southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Isolated strong, perhaps severe, storms are possible Friday
afternoon and evening across western Oklahoma and western north
Texas. A slight chance of storms will continue into Saturday.
After a break of several days, thunderstorm chances will return to
the region on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 19, 3:27 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Norman OK
327 PM CDT Thu Aug 19 2021

OKZ021-192100-
Beckham OK-
327 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Beckham
County through 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erick, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sayre and Erick.

This includes Interstate 40 between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3542 9986 3542 9975 3534 9949 3510 9984
      3523 9999
TIME...MOT...LOC 2027Z 225DEG 26KT 3523 9985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WR
Special weather statement, Aug 19, 3:29 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Norman OK
329 PM CDT Thu Aug 19 2021

OKZ021-033-034-192100-
Harmon OK-Beckham OK-Greer OK-
329 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Harmon,
west central Greer and southwestern Beckham Counties through 400 PM
CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Vinson, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vinson and Madge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 10000 3508 9990 3491 9980 3486 10000
TIME...MOT...LOC 2029Z 248DEG 7KT 3493 10003

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WR
Special weather statement, Aug 19, 4:10 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Norman OK
410 PM CDT Thu Aug 19 2021

OKZ014-021-192145-
Roger Mills OK-Beckham OK-
410 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern Roger
Mills and northwestern Beckham Counties through 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sayre, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elk City, Sayre, Erick and Berlin.

This includes Interstate 40 between mile markers 6 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3569 9957 3554 9936 3553 9937 3550 9936
      3543 9936 3513 9982 3530 9997
TIME...MOT...LOC 2109Z 221DEG 36KT 3531 9977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WR
Local storm report, Aug 19, 5:19 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     3 WNW GOULD             34.68N 99.82W
08/19/2021  E81 MPH          HARMON             OK   MESONET

&&

BRB
Local storm report, Aug 19, 5:41 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     3 WNW GOULD             34.68N 99.82W
08/19/2021  M65 MPH          HARMON             OK   MESONET

&&

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:38 AM CDTAreal Flood AdvisoryOUNComanche36 min
Aug 19, 8:14 AM CDTFlash Flood WarningOUNComanche3 hr
Aug 19, 3:27 PM CDTSpecial Weather StatementOUNBeckham33 min
Aug 19, 3:29 PM CDTSpecial Weather StatementOUNHarmon31 min
Aug 19, 4:10 PM CDTSpecial Weather StatementOUNBeckham35 min
Aug 19, 4:59 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon31 min
Aug 19, 5:14 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Harmon, Jackson31 min
Aug 19, 5:28 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Harmon, Jackson47 min
Aug 19, 6:02 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Jackson, Kiowa, Tillman28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.